ibuprofen

What is ibuprofen

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) that is available over-the-counter to relieve pain and reduce fever. Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) used to treat mild to moderate pain, fever and pain caused by inflammation. Ibuprofen helps to relieve symptoms of arthritis (osteoarthritis, rheumatoid arthritis, or juvenile arthritis), such as inflammation, swelling, stiffness, and joint pain. Ibuprofen does not cure arthritis and will help you only as long as you continue to take it. In addition, ibuprofen can be used to treat fever, menstrual cramps, and other conditions as determined by your doctor.

You can buy most types of ibuprofen from pharmacies and supermarkets. Some types are only available on prescription.

Ibuprofen is available in many forms, including:

  • tablets
  • capsules
  • liquids
  • gels or creams
    sprays

In some products ibuprofen is combined with other ingredients. For example, it’s sometimes combined with medicine for a blocked nose (a decongestant) and sold as a cold and flu remedy.

Taking ibuprofen can help children feel better when they have colds or minor injuries. As with all drugs, it is important to give children the correct dose. Ibuprofen is safe when taken as directed. But taking too much of this medicine can be harmful.

Ibuprofen works by inhibiting the enzymes Cyclooxygenase 1 (COX-1) and Cyclooxygenase 2 (COX-2) by reducing hormones prostaglandin that cause inflammation, fever and pain in your body 1). Ibuprofen reduces the ability of your body to make prostaglandins – chemicals that promote pain, inflammation and fever. With fewer prostaglandins in your body, fever eases off, and pain and inflammation is reduced. Cyclooxygenase 1 (COX-1) is constitutively active and is expressed in most tissues, including kidney, lung, stomach, duodenum, jejunum, ileum, colon, and cecum. Cyclooxygenase 1 (COX-1) functions in gastric cytoprotection, vascular homeostasis, platelet aggregation, and maintenance of normal kidney function 2). Cyclooxygenase 2 (COX-2) is an inducible enzyme expressed in the brain, kidney, and possibly in the female reproductive system 3). Cyclooxygenase 2 (COX-2) expression is increased during states of inflammation 4). Cyclooxygenase 2 (COX-2) is a key source of prostacyclin (PGI2) and is cardioprotective in ischemia–reperfusion injury 5). Ibuprofen analgesic activity is primarily (although not exclusively) associated with inhibition of COX-2, while different side effects result from the inhibition of COX-1 and COX-2 6).

Key facts

  • Ibuprofen takes 20 to 30 minutes to work if you take it by mouth.
  • Ibuprofen works by reducing hormones that cause pain and swelling in the body.
  • Ibuprofen is typically used for period pain or toothache. Some people find Ibuprofen better than paracetamol for back pain.
  • Always take Ibuprofen tablets and capsules with food or a drink of milk to reduce the chance of an upset tummy. Don’t take it on an empty stomach.
  • If you’re taking tablets, take the lowest dose for the shortest time. Don’t use it for a long time unless you’ve talked about it with your doctor.
  • If you’re taking tablets, take the lowest dose for the shortest time. Don’t use it for a long time unless you’ve talked about it with your doctor. Don’t use the gel, mousse or spray for more than 2 weeks without talking to your doctor.
  • Ibuprofen is called by different brand names, including Nurofen, Brufen and Calprofen (syrup), Advil, Genpril, Midol IB, Motrin IB, Proprinal, Smart Sense Children’s Ibuprofen. Ibuprofen gel can be called Fenbid, Ibugel and Ibuleve.
IMPORTANT WARNING

People who take nonsteroidal anti-inflammatory drugs (NSAIDs) (other than aspirin) such as ibuprofen may have a higher risk of having a heart attack or a stroke than people who do not take these medications. These events may happen without warning and may cause death. This risk may be higher for people who take NSAIDs for a long time. Do not take an NSAID such as ibuprofen if you have recently had a heart attack, unless directed to do so by your doctor. Tell your doctor if you or anyone in your family has or has ever had heart disease, a heart attack, or a stroke; if you smoke; and if you have or have ever had high cholesterol, high blood pressure, or diabetes. Get emergency medical help right away if you experience any of the following symptoms: chest pain, shortness of breath, weakness in one part or side of the body, or slurred speech.

If you will be undergoing a coronary artery bypass graft (CABG; a type of heart surgery), you should not take ibuprofen right before or right after the surgery.

NSAIDs such as ibuprofen may cause ulcers, bleeding, or holes in the stomach or intestine. These problems may develop at any time during treatment, may happen without warning symptoms, and may cause death. The risk may be higher for people who take NSAIDs for a long time, are older in age, have poor health, or who drink three or more alcoholic drinks per day while taking ibuprofen. Tell your doctor if you take any of the following medications: anticoagulants (‘blood thinners’) such as warfarin (Coumadin, Jantoven); aspirin; other NSAIDs such as ketoprofen and naproxen (Aleve, Naprosyn); oral steroids such as dexamethasone, methylprednisolone (Medrol), and prednisone (Rayos); selective serotonin reuptake inhibitors (SSRIs) such as citalopram (Celexa), fluoxetine (Prozac, Sarafem, Selfemra, in Symbyax), fluvoxamine (Luvox), paroxetine (Brisdelle, Paxil, Pexeva), and sertraline (Zoloft); or serotonin norepinephrine reuptake inhibitors (SNRIs) such as desvenlafaxine (Khedezla, Pristiq), duloxetine (Cymbalta), and venlafaxine (Effexor XR). Also tell your doctor if you have or have ever had ulcers, bleeding in your stomach or intestines, or other bleeding disorders. If you experience any of the following symptoms, stop taking ibuprofen and call your doctor: stomach pain, heartburn, vomit that is bloody or looks like coffee grounds, blood in the stool, or black and tarry stools.

Keep all appointments with your doctor and the laboratory. Your doctor will monitor your symptoms carefully and will probably order certain tests to check your body’s response to ibuprofen. Be sure to tell your doctor how you are feeling so that your doctor can prescribe the right amount of medication to treat your condition with the lowest risk of serious side effects.

Your doctor or pharmacist will give you the manufacturer’s patient information sheet (Medication Guide) when you begin treatment with prescription ibuprofen and each time you refill your prescription. Read the information carefully and ask your doctor or pharmacist if you have any questions. You can also visit the Food and Drug Administration (FDA) website (https://www.fda.gov/Drugs/DrugSafety/ucm085729.htm) or the manufacturer’s website to obtain the Medication Guide.

How long does ibuprofen take to work?

You should start to feel better 20 to 30 minutes after taking ibuprofen by mouth.

For some types of long-term pain, you’ll need to take ibuprofen regularly for up to 3 weeks for it to work properly.

If you’re applying ibuprofen to your skin, it should start to work within 1 to 2 days.

Taking ibuprofen with other painkillers

It’s safe to take ibuprofen with acetaminophen or codeine.

But don’t take ibuprofen with similar painkillers like aspirin or naproxen (Aleve) without talking to a doctor.

Ibuprofen, aspirin and naproxen belong to the same group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). If you take them together, ibuprofen plus aspirin or naproxen may increase the chance of you getting side effects like stomach ache.

Alternatives to ibuprofen

For treating fever, an alternative to ibuprofen is acetaminophen (Tylenol).

For pain or inflammation-related swelling, ask your doctor or pharmacist for an alternative if ibuprofen is not suitable for you. Your health professional may suggest you try:

  • acetaminophen (paracetamol)
  • another medicine from the NSAID family
  • a medicine that combines codeine with acetaminophen or ibuprofen in the same tablet.

If your pain is severe, your doctor may prescribe you a stronger pain reliever.

Is ibuprofen better than acetaminophen or aspirin?

Ibuprofen, acetaminophen (paracetamol) and aspirin are all effective painkillers.

ibuprofen is good for period pain and migraines. It can also be used for back pain, strains and sprains, as well as pain from arthritis.

Acetaminophen (Tylenol) is typically used for mild or moderate pain. It may be better than ibuprofen for headaches, toothache, sprains, stomach ache, and nerve pain like sciatica.

Aspirin works in a similar way to ibuprofen. Like ibuprofen, it’s good for period pain and migraines. (If you have heavy periods, it can make them heavier.)

How long will I take ibuprofen tablets for?

If you’re taking ibuprofen for a short-lived pain like toothache or period pain, you may only need to take it for a day or two.

You may need to take ibuprofen for longer if you have a long-term health problem, such as rheumatoid arthritis.

If you need to take ibuprofen for more than 6 months, your doctor may prescribe a medicine to protect your stomach from any side effects.

Can I take ibuprofen for a long time?

It’s safe to take ibuprofen regularly for many years if you need to as long as you don’t take more than the recommended dosage.

If you need to take ibuprofen by mouth for a long time and you’re at risk of getting a stomach ulcer, your doctor may prescribe a medicine to help protect your stomach.

Does ibuprofen cause stomach ulcers?

Ibuprofen can cause ulcers in your stomach or gut, especially if you take it by mouth for a long time or in big doses.

If you need to take ibuprofen and you’re at risk of getting a stomach ulcer, your doctor may prescribe a medicine to help protect your stomach.

Can I drink alcohol with ibuprofen?

It’s usually safe to drink alcohol while taking ibuprofen. But if you’re taking ibuprofen by mouth, drinking too much alcohol may irritate your stomach and increases your risk of getting stomach ulcers.

Is there any food or drink I need to avoid?

You can eat and drink normally while taking any type of ibuprofen.

It’s best to take ibuprofen tablets, capsules or syrup with, or just after, a meal so it doesn’t upset your stomach. Don’t take it on an empty stomach.

What if ibuprofen doesn’t work?

If ibuprofen doesn’t work, there are other everyday painkillers you can try, such as:

  • acetaminophen (paracetamol)
  • aspirin
  • co-codamol (acetaminophen combined with low-dose codeine)

If pharmacy painkillers don’t work, your doctor may be able to prescribe a stronger painkiller or recommend another treatment, such as exercise or physiotherapy.

Ibuprofen doesn’t work for certain types of pain – for example, nerve pain like sciatica. Your doctor will have to prescribe a different medicine if your pain is related to your nerves.

Will ibuprofen affect my fertility?

Taking ibuprofen by mouth, in large doses, or for a long time can affect ovulation in women, possibly making it more difficult for you to get pregnant. This is usually reversible when you stop taking ibuprofen.

Don’t take ibuprofen tablets, capsules or syrup if you’re trying for a baby. Acetaminophen (Paracetamol) is a better option.

Will ibuprofen affect my contraception?

Ibuprofen – by mouth or on your skin – doesn’t affect any contraceptives, including the contraceptive pill and the morning after pill.

Who can and can’t take ibuprofen

Some brands of ibuprofen tablets, capsules and syrup contain aspartame, colors, gelatin, glucose, lactose, sodium, sorbitol, soya or sucrose, so they may be unsuitable for some people.

Don’t take ibuprofen by mouth or apply it to your skin if you:

  • have had an allergic reaction to ibuprofen or any other medicines in the past
  • have previously had a reaction, such as asthma, a raised, itchy red rash (urticaria), swelling underneath your skin (angioedema) or swelling of the inside of your nose (rhinitis)
  • have taken aspirin or any other NSAID
  • have asthma or another allergic illness
  • are trying to get pregnant, are already pregnant or if you’re breastfeeding

To make sure ibuprofen (by mouth or on your skin) is safe for you, tell your doctor or pharmacist if you have:

  • had bleeding in your stomach, a stomach ulcer, or a perforation (a hole) in your stomach
  • a health problem that means you have an increased chance of bleeding
  • liver problems, such as liver fibrosis, cirrhosis or liver failure
  • heart disease or severe heart failure
  • kidney failure
  • Crohn’s disease or ulcerative colitis
  • chickenpox or shingles – taking ibuprofen can increase the chance of certain infections and skin reactions

Cautions with other medicines

Ibuprofen doesn’t mix well with some medicines.

Ibuprofen applied to the skin is less likely to interfere with other medicines than if it’s taken by mouth.

For safety, tell your doctor if you’re taking these medicines before you start taking ibuprofen by mouth or on your skin:

  • blood-thinning medicines such as warfarin
  • anti-inflammatory painkillers such as aspirin, diclofenac, mefenamic acid and naproxen
  • medicines for high blood pressure
  • steroid medicines such as betamethasone, dexamethasone, hydrocortisone or prednisolone
  • antibiotics such as ciprofloxacin, levofloxacin, moxifloxacin, nalidixic acid, norfloxacin or ofloxacin
  • antidepressants such as citalopram, fluoxetine, fluvoxamine, venlafaxine, paroxetine or sertraline
  • diabetes medicines such as gliclazide, glimepiride, glipizide and tolbutamide

Pregnancy and breastfeeding

Ibuprofen isn’t normally recommended in pregnancy.

It may cause birth defects affecting the baby’s heart or blood vessels. There may also be a link between taking ibuprofen in early pregnancy and miscarriage.

Acetaminophen (paracetamol) is the best painkiller to take during pregnancy.

If pregnant or breast-feeding, ask a health professional before use. It is especially important not to use ibuprofen during the last 3 months of pregnancy unless definitely directed to do so by a doctor because it may cause problems in the unborn child or complications during delivery.

Ibuprofen may be harmful to an unborn baby. Taking ibuprofen during the last 3 months of pregnancy may result in birth defects and prolonged labor and delivery. Do not use this medicine without a doctor’s advice if you are pregnant.

Use in late pregnancy should be avoided. May constrict ductus arteriosus in utero or inhibit or prolong labor as result of inhibition of prostaglandin synthetase 7).

For safety, tell your pharmacist or doctor if you’re trying to get pregnant, are already pregnant or if you’re breastfeeding.

To assess the fetal effects of exposure to ibuprofen overdose in pregnancy 8). Ibuprofen, a non-steroidal anti-inflammatory drug (NSAID) is a frequently used analgesic that is readily available over the counter. Concerns have been raised that therapeutic use of NSAIDs is associated with an increased risk of miscarriage and renal dysfunction. Although most acute overdoses are of low toxicity, few data exist on the potential fetotoxicity of ibuprofen overdose during pregnancy. Using standardized procedures, National Technical Information Service (NTIS) has provided fetal risk assessment and collected outcome data on a prospective case series of 100 women who took ibuprofen in overdose during pregnancy. Results are the majority of liveborn infants (66/73=90.4%) had no congenital anomalies. No pattern of anomalies was observed. Multidrug overdoses in which ibuprofen was the major constituent were taken by 68%, mainly compound analgesics and cold remedies with 28% taking paracetamol. The majority (86%) of overdoses occurred in the first trimester with only 9 (9%) reports of any significant maternal toxicity including 1 mother who was unconscious. Conclusion: The incidence of miscarriages (9% versus 10-20%) and terminations (18% versus 23%) is within the expected range 9). However, the incidence of congenital anomalies is higher (7/73=9.6% versus 2-3% expected), but two exposures were second trimester, and the numbers are small. Although no pattern of malformations was seen, three were cardiac anomalies 10). As congenital heart anomalies are common 0.5-1% it is not possible to establish a causal relationship with the drugs taken in overdose. No cases of renal dysfunction were seen. In the majority of women who receive appropriate treatment at the time of the overdose the outcome of pregnancy is a normal baby 11).
ibuprofen and breastfeeding

Ibuprofen is safe to take by mouth if you are breastfeeding. Ibuprofen appears in breast milk in small amounts, so it’s unlikely to cause any harm to your baby while you’re breastfeeding.

Two early studies attempted measurement of ibuprofen in milk 12), 13). In one, the patient’s dose was 400 mg twice daily, while in the second study of 12 patients, the dose was 400 mg every 6 hours. Ibuprofen was undetectable in breastmilk in both studies (<0.5 and 1 mg/L, respectively) 14), 15).

A later study using a more sensitive assay found ibuprofen in the breastmilk of one woman who took 6 doses of 400 mg orally over a 42.5 hours. A milk ibuprofen level of 13 mcg/L was detected 30 minutes after the first dose. The highest level measured was 180 mcg/L about 4 hours after the third dose, 20.5 hours after the first dose. The authors estimated that the infant would receive about 17 mcg/kg daily (100 mcg daily) with the maternal dose of approximately 1.2 grams daily. This dose represents 0.0008% of the maternal weight-adjusted dosage 16) and 0.06% of the commonly accepted infant dose of 30 mg/kg daily (10 mg/kg every 8 hours).

Single milk samples were taken from 13 women between 1.5 and 8 hours after the third dose of ibuprofen in a daily dosage regimen averaging 1012 mg daily (range 400 to 1200 mg daily). Of the 13 milk samples analyzed, the mean milk concentration was 361 mcg/L (range 164 to 590 mcg/L). The mean weight-adjusted percentage of the maternal dosage (relative infant dosage) was estimated to be <0.38%; however, the relative infant dosage varied with the time postpartum and the milk protein content. The relative infant dosage was highest in the colostral phase when the milk protein content was the highest (relative infant dosage 0.6%). The estimated mean dosage for a fully breastfed infants was 68 mcg/kg daily or 0.2% of a pediatric dosage 17).

Ibuprofen and children

Ibuprofen may be given to children aged three months or over who weigh at least 5kg (11lbs) to relieve pain, inflammation or fever. Ibuprofen treats inflammation, such as aches and pains after an injury like a sprain, or because of a health problem like childhood arthritis.

Your doctor or another healthcare professional may recommend ibuprofen for younger children in certain cases – for example, this may be to control a fever after a vaccination if paracetamol is unsuitable.

If your baby or child has a high temperature that doesn’t get better or they continue to experience pain, speak to your doctor.

For younger children, ibuprofen comes as a syrup that you swallow.

For older children, ibuprofen is available as tablets, capsules and granules that you dissolve in water to make a drink.

You can buy most types of ibuprofen from pharmacies and supermarkets. Some types, such as ibuprofen granules, are only available on prescription.

Ibuprofen:

  • syrup can be given to children over 3 months of age
  • tablets and capsules can be given to children aged 6 or older
  • chewable tablets can be given to children aged 7 or older
  • granules can be given to children aged 12 or older

Key facts

  • Your child should start to feel better about 20 to 30 minutes after taking ibuprofen.
  • Ibuprofen comes in a range of different strengths. The right dose for your child depends on their age. Always leave 4 to 6 hours between doses.
  • It’s best to give ibuprofen with or just after a meal so it doesn’t upset your child’s stomach. Don’t give it on an empty stomach.
  • Do not give ibuprofen to your child if they have asthma, unless your doctor has said it’s ok.

Ibuprofen isn’t suitable for some children. Check with your doctor or pharmacist if your child:

  • has had an allergic reaction to ibuprofen or any other medicines in the past
  • has chicken pox – taking ibuprofen can cause severe skin reactions
  • has asthma
  • has liver or kidney problems
  • has a health problem that means they have an increased risk of bleeding
  • has an inflammatory bowel disease, such as Crohn’s disease or ulcerative colitis

Ibuprofen uses

Prescription ibuprofen is used to relieve pain, tenderness, swelling, and stiffness caused by osteoarthritis (arthritis caused by a breakdown of the lining of the joints) and rheumatoid arthritis (arthritis caused by swelling of the lining of the joints). Ibuprofen is also used to relieve mild to moderate pain, including menstrual pain (pain that happens before or during a menstrual period). Nonprescription ibuprofen is used to reduce fever and to relieve minor aches and pain from headaches, muscle aches, arthritis, menstrual periods, the common cold, toothaches, and backaches.

Ibuprofen is usually taken three or four times a day for arthritis or every 4 to 6 hours as needed for pain. Nonprescription ibuprofen comes as a tablet, chewable tablet, suspension (liquid), and drops (concentrated liquid). Adults and children older than 12 years of age may usually take nonprescription ibuprofen every 4 to 6 hours as needed for pain or fever. Children and infants may usually be given nonprescription ibuprofen every 6 to 8 hours as needed for pain or fever, but should not be given more than 4 doses in 24 hours. Ibuprofen may be taken with food or milk to prevent stomach upset. If you are taking ibuprofen on a regular basis, you should take it at the same time(s) every day. Follow the directions on the package or prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take ibuprofen exactly as directed. Do not take more or less of it or take it more often than directed by the package label or prescribed by your doctor.

Ibuprofen comes alone and in combination with other medications. Some of these combination products are available by prescription only, and some of these combination products are available without a prescription and are used to treat cough and cold symptoms and other conditions. If your doctor has prescribed a medication that contains ibuprofen, you should be careful not to take any nonprescription medications that also contain ibuprofen.

If you are selecting a product to treat cough or cold symptoms, ask your doctor or pharmacist for advice on which product is best for you. Check nonprescription product labels carefully before using two or more products at the same time. These products may contain the same active ingredient(s) and taking them together could cause you to receive an overdose. This is especially important if you will be giving cough and cold medications to a child.

Nonprescription cough and cold combination products, including products that contain ibuprofen, can cause serious side effects or death in young children. Do not give these products to children younger than 4 years of age. If you give these products to children 4 to 11 years of age, use caution and follow the package directions carefully.

If you are giving ibuprofen or a combination product that contains ibuprofen to a child, read the package label carefully to be sure that it is the right product for a child of that age. Do not give ibuprofen products that are made for adults to children.

Before you give an ibuprofen product to a child, check the package label to find out how much medication the child should receive. Give the dose that matches the child’s age on the chart. Ask the child’s doctor if you don’t know how much medication to give the child.

Shake the suspension and drops well before each use to mix the medication evenly. Use the measuring cup provided to measure each dose of the suspension, and use the dosing device provided to measure each dose of the drops.

The chewable tablets may cause a burning feeling in the mouth or throat. Take the chewable tablets with food or water.

Stop taking nonprescription ibuprofen and call your doctor if your symptoms get worse, you develop new or unexpected symptoms, the part of your body that was painful becomes red or swollen, your pain lasts for more than 10 days, or your fever lasts more than 3 days. Stop giving nonprescription ibuprofen to your child and call your child’s doctor if your child does not start to feel better during the first 24 hours of treatment. Also stop giving nonprescription ibuprofen to your child and call your child’s doctor if your child develops new symptoms, including redness or swelling on the painful part of his body, or if your child’s pain or fever get worse or lasts longer than 3 days.

Do not give nonprescription ibuprofen to a child who has a sore throat that is severe or does not go away, or that comes along with fever, headache, nausea, or vomiting. Call the child’s doctor right away, because these symptoms may be signs of a more serious condition.

Other uses for ibuprofen

Ibuprofen is also sometimes used to treat ankylosing spondylitis (arthritis that mainly affects the spine), gouty arthritis (joint pain caused by a build-up of certain substances in the joints), and psoriatic arthritis (arthritis that occurs with a long-lasting skin disease that causes scaling and swelling). Talk to your doctor about the risks of using this drug for your condition.

This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.

Before taking ibuprofen

  • Tell your doctor and pharmacist if you are allergic to ibuprofen, aspirin or other NSAIDs such as ketoprofen and naproxen (Aleve, Naprosyn), any other medications, or any of the inactive ingredients in the type of ibuprofen you plan to take. Ask your pharmacist or check the label on the package for a list of the inactive ingredients.
  • Tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention the medications listed in the IMPORTANT WARNING section and any of the following: angiotensin-converting enzyme (ACE) inhibitors such as benazepril (Lotensin, in Lotrel), captopril, enalapril (Vasotec, in Vaseretic), fosinopril, lisinopril (in Zestoretic), moexipril (Univasc), perindopril (Aceon, in Prestalia), quinapril (Accupril, in Quinaretic), ramipril (Altace), and trandolapril (Mavik, in Tarka); angiotensin receptor blockers such as candesartan (Atacand, in Atacand HCT), eprosartan (Teveten), irbesartan (Avapro, in Avalide), losartan (Cozaar, in Hyzaar), olmesartan (Benicar, in Azor, in Benicar HCT, in Tribenzor), telmisartan (Micardis, in Micardis HCT, in Twynsta), and valsartan (in Exforge HCT); beta blockers such as atenolol (Tenormin, in Tenoretic), labetalol (Trandate), metoprolol (Lopressor, Toprol XL, in Dutoprol), nadolol (Corgard, in Corzide), and propranolol (Hemangeol, Inderal, Innopran); diuretics (‘water pills’); lithium (Lithobid); and methotrexate (Otrexup, Rasuvo, Trexall). Your doctor may need to change the doses of your medications or monitor you more carefully for side effects.
  • DO NOT take nonprescription ibuprofen with any other medication for pain unless your doctor tells you that you should.
  • Tell your doctor if you have or have ever had any of the conditions mentioned in the IMPORTANT WARNING section or asthma, especially if you also have frequent stuffed or runny nose or nasal polyps (swelling of the inside of the nose); heart failure; swelling of the hands, arms, feet, ankles, or lower legs; lupus (a condition in which the body attacks many of its own tissues and organs, often including the skin, joints, blood, and kidneys); or liver or kidney disease. If you are giving ibuprofen to a child, tell the child’s doctor if the child has not been drinking fluids or has lost a large amount of fluid from repeated vomiting or diarrhea.
  • Tell your doctor if you are pregnant, especially if you are in the last few months of your pregnancy; you plan to become pregnant; or you are breast-feeding. If you become pregnant while taking ibuprofen, call your doctor.
  • If you are having surgery, including dental surgery, tell the doctor or dentist that you are taking ibuprofen.
  • If you have phenylketonuria (PKU, an inborn disease in which mental retardation develops if a specific diet is not followed), read the package label carefully before taking nonprescription ibuprofen. Some types of nonprescription ibuprofen may be sweetened with aspartame, a source of phenylalanine.

Important reminders:

  • When taking any medicine, always read and follow the label carefully.
  • Always keep the outer carton of ibuprofen products.
  • These ibuprofen dosage directions are for adults and children 12 years and older.
  • Do not take more than directed.
ibuprofen

Ibuprofen dosage

Applies to the following ibuprofen strengths: 100 mg/5 mL; 800 mg; 300 mg; 600 mg; 400 mg; 200 mg; 50 mg/1.25 mL; 50 mg; 100 mg; 10 mg/mL; 100 mg/mL

Usual Adult Dose for Dysmenorrhea

200 to 400 mg orally every 4 to 6 hours as needed

  • Maximum dose: 3200 mg/day (prescription strength); 1200 mg/day (over-the-counter)

Comment:

  • Treatment should begin at the earliest onset of pain.

Use: For the relief of signs and symptoms of primary dysmenorrhea

Usual Adult Dose for Osteoarthritis

1200 to 3200 mg orally per day in divided doses

Maximum dose: 3200 mg/day

Comments:

  • Patients with rheumatoid arthritis may require higher doses than those with osteoarthritis.
  • Once response to therapy is determined, dose and frequency should be adjusted to the lowest effective dose for the shortest duration possible to suit the individual patient’s treatment goals.
  • Patients treated with 3200 mg orally per day should be observed for sufficient increased clinical benefits to offset potential increased risk.

Use: For the relief of signs and symptoms of rheumatoid arthritis and osteoarthritis

Usual Adult Dose for Rheumatoid Arthritis

1200 to 3200 mg orally per day in divided doses

  • Maximum dose: 3200 mg/day

Comments:

  • Patients with rheumatoid arthritis may require higher doses than those with osteoarthritis.
  • Once response to therapy is determined, dose and frequency should be adjusted to the lowest effective dose for the shortest duration possible to suit the individual patient’s treatment goals.
  • Patients treated with 3200 mg orally per day should be observed for sufficient increased clinical benefits to offset potential increased risk.

Use: For the relief of signs and symptoms of rheumatoid arthritis and osteoarthritis

Usual Adult Dose for Pain

Ibuprofen Oral:

200 to 400 mg orally every 4 to 6 hours as needed

Maximum dose: 3200 mg/day (prescription strength); 1200 mg/day (over-the-counter)

Comment:

  • Oral doses greater than 400 mg have not been shown to be any more effective than the 400 mg dose.

Use: For the relief of mild to moderate pain

Usual Adult Dose for Fever

Ibuprofen Oral:

Initial dose: 200 mg orally every 4 to 6 hours

May increase to 400 mg every 4 to 6 hours if additional relief is needed

Maximum dose: 1200 mg/day

Use: For the reduction of fever

Usual Pediatric Dose for Fever

Ibuprofen Oral Suspension (Infant drops: 50 mg/1.25 mL):

  • 6 to 11 months; 12 to 17 pounds: 50 mg (1.25 mL) every 6 to 8 hours as needed
  • 12 to 23 months; 18 to 23 pounds: 75 mg (1.875 mL) orally every 6 to 8 hours as needed

Maximum dose: 4 doses per day

Oral Suspension (100 mg/5 mL):
6 months to 2 years:

  • Baseline temperature less than 102.5 °F (39.2 °C): 5 mg/kg orally every 6 to 8 hours
  • Baseline temperature 102.5 °F (39.2 °C) or greater: 10 mg/kg orally every 6 to 8 hours
  • Maximum dose: 40 mg/kg/day

2 to 11 years: 5 to 10 mg/kg orally every 6 to 8 hours as needed

  • Maximum dose: 40 mg/kg/day or 4 doses per day

Oral Chewable Tablets:
2 to 11 years: 5 to 10 mg/kg every 6 to 8 hours as needed
-Maximum dose: 40 mg/kg/day or 4 doses per day

Oral Capsules and Tablets:
12 years and older:
-Initial dose: 200 mg orally every 4 to 6 hours as needed
-May increase to 400 mg every 4 to 6 hours if additional analgesia is needed
Maximum dose: 1200 mg/day

Comment:
-There are multiple over-the-counter formulations with different concentrations of the oral suspension and capsule/tablet strengths; manufacturer labeling may be consulted for weight/age based dosing charts.

Use: For the relief of fever

Usual Pediatric Dose for Pain

Ibuprofen Oral Suspension (Infant drops: 50 mg/1.25 mL):
6 to 11 months; 12 to 17 pounds: 50 mg (1.25 mL) every 6 to 8 hours as needed
12 to 23 months; 18 to 23 pounds: 75 mg (1.875 mL) orally every 6 to 8 hours as needed
-Maximum dose: 4 doses per day

Oral Suspension (100 mg/5 mL):
6 months to 2 years: 10 mg/kg orally every 6 to 8 hours
-Maximum dose: 40 mg/kg/day

2 to 11 years: 5 to 10 mg/kg orally every 6 to 8 hours
-Maximum dose: 40 mg/kg/day or 4 doses per day

Oral Chewable Tablets:
2 to 11 years: 5 to 10 mg/kg every 6 to 8 hours as needed
-Maximum dose: 40 mg/kg/day or 4 doses per day

Oral Capsules and Tablets:
12 years or older:
Initial dose: 200 mg orally every 4 to 6 hours as needed
-May increase to 400 mg every 4 to 6 hours if additional analgesia is needed
Maximum dose: 1200 mg/day

Comment:
-There are multiple over-the-counter formulations with different concentrations of the oral suspension and capsule/tablet strengths; manufacturer labeling may be consulted for weight/age based dosing charts.

Use: For the relief of mild to moderate pain

Usual Pediatric Dose for Juvenile Rheumatoid Arthritis

Oral Suspension (100 mg/5 mL):
6 months or older: 30 to 40 mg/kg/day orally in 3 to 4 divided doses; milder disease may use 20 mg/kg/day
-Maximum dose: 40 mg/kg/day

Comments:

  • Doses greater than 40 mg/kg/day may increase risk of serious adverse effects; doses greater than 50 mg/kg/day have not been studied and are not recommended.
  • With doses above 30 mg/kg/day or in patients with a history of abnormal liver function tests with previous NSAID therapy, closely monitor for signs/symptoms of early liver dysfunction.
  • Therapeutic response may not be achieved for a few days or several weeks; the dosage should be lowered to the lowest effective dose once clinical effect is achieved.

Use: For the relief of signs and symptoms of juvenile rheumatoid arthritis

Usual Pediatric Dose for Patent Ductus Arteriosus

Ibuprofen lysine (NeoProfen[R]):
Gestational age 32 weeks or less and weight between 500 and 1500 g:
-Initial dose: 10 mg/kg IV
-Following initial dose, two doses of 5 mg/kg each, after 24 and 48 hours
-If anuria or marked oliguria (urinary output less than 0.6 mL/kg/hr) is evident at time of the second or third dose, hold drug until laboratory studies indicate renal function has returned to normal.

Comments:
-A course of therapy is defined as 3 doses; if ductus arteriosus closes or has significantly reduced in size after completion of the first course, no further doses are needed.
-If during continued medical management the ductus arteriosus fails to close or reopens, then a second course, alternative pharmacological therapy, or surgery may be needed.

Use: For the closure of a clinically significant patent ductus arteriosus (PDA) in premature infants weighing between 500 and 1500 g, who are no more than 32 weeks gestational age when usual medical management is ineffective (e.g., fluid restriction, diuretics, respiratory support, etc.). The clinical trial was conducted in infants with asymptomatic PDA; however, the consequences beyond 8 weeks after treatment have not been evaluated; therefore, treatment should be reserved for infants with clear evidence of a clinically significant PDA.

Renal Dose Adjustments

  • Advanced Renal Disease: Not recommended; if treatment is necessary, close monitoring of renal function is advised.
  • Neonates: If anuria or marked oliguria (urinary output less than 0.6 mL/kg/hr) occurs after a dose of IV therapy, no additional doses should be given until renal function returns to normal.

Liver Dose Adjustments

  • Patients who have an abnormal liver test or who develop signs or symptoms of liver dysfunction should be evaluated for hepatic dysfunction.
  • If liver disease develops or if systemic manifestations such as eosinophilia or rash occur, this drug should be discontinued.
  • Pediatric: With doses above 30 mg/kg/day or in patients with a history of abnormal liver function tests with previous NSAID therapy, closely monitor for signs/symptoms of early liver dysfunction.

How much ibuprofen can I take?

The usual dose for adults is one or two 200mg tablets 3 times a day. If this isn’t enough, your doctor may prescribe a higher dose of up to 600mg to take 4 times a day.

If you take ibuprofen 3 times a day, leave at least 6 hours between doses. If you take it 4 times a day, leave at least 4 hours between doses.

If you have pain all the time, your doctor may recommend slow-release ibuprofen tablets or capsules. It’s usual to take these once a day in the evening or twice a day. Leave a gap of 10 to 12 hours between doses if you’re taking ibuprofen twice a day.

For people who find it difficult to swallow tablets or capsules, ibuprofen is available as a tablet that melts in your mouth, granules that you mix with a glass of water to make a drink, and as a syrup.

Swallow ibuprofen tablets or capsules whole with a glass of water or juice. Don’t chew, break, crush or suck them as this could irritate your mouth or throat.

Always take ibuprofen tablets and capsules after a meal or snack or with a drink of milk. It will be less likely to upset your tummy.

What if I forget to take ibuprofen?

Take the missed dose as soon as you remember, unless it’s almost time for your next dose. In this case, skip the missed dose and take your next dose as normal.

Never take a double dose to make up for a forgotten one.

If you forget doses often, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.

What if I take too much ibuprofen?

Taking too much ibuprofen by mouth can be dangerous. It can cause side effects such as:

  • feeling sick and vomiting
  • tummy pain
  • feeling tired or sleepy
  • black stool and blood in your vomit – a sign of bleeding in your stomach
  • tinnitus (ringing in your ears)
  • difficulty breathing or changes in your heart rate (slower or faster)

How and when to give ibuprofen to children

Ibuprofen is usually given to children 3 or 4 times a day. Your pharmacist or doctor will tell you how often to give it.

If you give ibuprofen:

  • 3 times in 24 hours, leave at least 6 hours between doses
  • 4 times in 24 hours, leave at least 4 hours between doses

How much ibuprofen to give to children

Ibuprofen syrup dosages for children (5ml equals 100mg)

AgeHow much
3 to 5 months
(weighing more than 5kg)
2.5ml 3 times in 24 hours
6 to 11 months2.5ml 3 to 4 times in 24 hours
1 to 3 years5ml 3 times in 24 hours
4 to 6 years7.5ml 3 times in 24 hours
7-9 years10ml 3 times in 24 hours
10 to11 years15ml 3 times in 24 hours
12 to 17 years15 to 20ml 3 to 4 times in 24 hours

Ibuprofen tablet dosages for children

AgeHow much
7 to 9 years200mg 3 times in 24 hours
10 to 11 years300mg 3 times in 24 hours
12 to 17 years300 to 400mg 3 to 4 times in 24 hours
(up to a max of 600mg 4 times in 24 hours)

If your child has pain all the time, your doctor may prescribe slow-release tablets or capsules. These are given once or twice a day.

It’s best to give ibuprofen to children with food or milk so they don’t get an upset tummy.

If you’re not sure how much to give a child, ask your pharmacist or doctor.

How to give ibuprofen to a child

It’s best to give ibuprofen with or just after a meal so it doesn’t upset your child’s stomach. Don’t give it on an empty stomach.

Syrup

Shake the bottle well and measure out the right amount using a plastic syringe or spoon. These come in the medicine packet. If you don’t have a syringe or spoon, ask your pharmacist for one. Don’t use a kitchen teaspoon as it won’t give the right amount.

To hide the taste of the syrup, you can give the child a drink of milk or fruit juice straight after the medicine. But don’t mix ibuprofen syrup with juice or milk as it may mean they don’t get the right dose.

Tablets and capsules

Tablets and capsules should be swallowed whole with a glass of water or juice. Tell your child not to chew, break, crush or suck them as this could irritate their mouth or throat.

Children taking chewable tablets should chew them before swallowing.

Granules

Sprinkle or stir the granules into a small amount of soft food (such as yoghurt) or a small drink, or you can mix them with a spoonful of cold water. Don’t mix the granules with warm food or liquid. Your child should then swallow the food or drink it straight away without chewing. Make sure they take it all. Don’t keep the granule/food mixture to give later.

What if my child vomits?

If your child vomits less than 30 minutes after having a dose of ibuprofen, give them the same dose again.

If your child vomits more than 30 minutes after having a dose of tablets of ibuprofen, you do not need to give them another dose. Wait until the next normal dose.

What if I forget to give it?

Give the missed dose as soon as you remember, unless it’s almost time for their next dose. In this instance, skip the missed dose and give their next dose as usual.

Never give a double dose to make up for a forgotten one.

What if they take too much?

Giving your child too much ibuprofen by accident can be dangerous.

If you think you may have given your child an extra dose of ibuprofen by mistake, wait at least 12 hours before giving them any more.

  • If your child has had more than a double dose of ibuprofen, take them your nearest hospital accident and emergency department straight away.

If your child needs to go to hospital, take the ibuprofen packet or leaflet inside it plus any remaining medicine with them.

Giving ibuprofen with other painkillers

The only safe painkiller to give to children alongside ibuprofen is paracetamol (such as Tylenol).

Do not give ibuprofen and paracetamol together, though. Instead, if you’ve given ibuprofen to your child and they’re still feverish or in pain when the next dose is due, you could try paracetamol instead.

Don’t take more than the maximum daily dose of either medicine. See your doctor if you’ve tried both ibuprofen and paracetamol and they haven’t helped.

Never give aspirin to a child under the age of 16 (unless prescribed by a doctor).

Is acetaminophen or ibuprofen better?

Ibuprofen and acetaminophen are both effective painkillers, but they work in different ways. They can both bring down a fever (38 °C or above). Ibuprofen may be better for some types of pain than paracetamol.

Ibuprofen is typically used for teething and toothache. It’s also better for swelling, and aches and pains after an injury like a sprain.

Ibuprofen side effects in children

Ibuprofen can cause side effects. To reduce the chance of side effects, give your child the lowest dose for the shortest time to control their symptoms.

Common side effects

The common side effects of ibuprofen, which happen in more than 1 in 100 children, are:

  • stomach pain
  • indigestion
  • heartburn

Your child may also feel sick or vomit. You can help reduce the chances of this by giving ibuprofen with food.

If these symptoms carry on or get worse, they may be signs of irritation of the gut or stomach. Talk to your doctor or pharmacist if these side effects bother your child or don’t go away.

Your child may also get diarrhea, or they may hear ringing in their ears.

Serious side effects

  • If your child gets bad stomach pains, vomits blood, or their poo is very dark or black, contact your doctor or take your child to hospital straight away as they may have a stomach ulcer.
  • Ibuprofen may make asthma worse in some children, but this is uncommon. Contact your doctor if you’re worried.
  • If your child stops peeing or there’s blood in their pee, contact your doctor straight away. There may be a problem with their kidneys.

Serious allergic reaction

In rare cases, it’s possible for your child to have a serious allergic reaction to ibuprofen.

  • A serious allergic reaction is an emergency. Take your child to hospital or call an ambulance straight away.

The warning signs of a serious allergic reaction are:

  • getting a skin rash that may include itchy, red, swollen, blistered or peeling skin
  • wheezing
  • tightness in the chest or throat
  • having trouble breathing or talking
  • swelling of the mouth, face, lips, tongue, or throat

These are not all the side effects of ibuprofen. For a full list see the leaflet inside your medicines packet.

Ibuprofen side effects

Common side effects

The common side effects of ibuprofen taken by mouth happen in more than 1 in 100 people. Talk to your doctor or pharmacist if these side effects bother you or don’t go away:

  • headache
  • feeling dizzy
  • feeling sick or vomiting
  • wind and indigestion
  • upset stomach e.g. nausea, diarrhea and indigestion
  • headache
  • dizziness
  • high blood pressure
  • fluid retention.

There can be extra risks if you take ibuprofen when you are over 65, or have an ulcer, so discuss this with your doctor. Ibuprofen, like all NSAIDs, can also make heart disease worse – talk to your doctor before taking ibuprofen if you have any concerns.

Less common side effects include:

  • feeling sleepy or anxious
  • pins and needles
  • problems with your eyesight
  • hearing ringing in your ears
  • difficulty falling asleep

Ibuprofen tablets and capsules can cause inflammation of the stomach (gastritis) and ulcers in your stomach, gut or mouth. It can also make it difficult to breathe, or make asthma worse.

Serious side effects

Serious side effects of ibuprofen that need immediate medical attention include:

  • black poo or blood in your vomit – these can be signs of bleeding in your stomach
  • swollen ankles, blood in your pee or not peeing at all – these can be signs of a kidney problem
  • severe chest or tummy pain – these can be signs of a hole in your stomach or gut
  • difficulty breathing

This is not a full list of side effects. For more information, talk to your doctor or pharmacist. Or, if you’re experiencing a serious or life-threatening side effect, immediately call your local emergency number immediately.

Serious allergic reaction

In rare cases, it’s possible to have a serious allergic reaction to ibuprofen.

  • A serious allergic reaction is an emergency. Call your local emergency number straight away if you think you or someone around you is having a serious allergic reaction.

The warning signs of a serious allergic reaction are:

  • getting a skin rash that may include itchy, red, swollen, blistered or peeling skin
  • wheezing
  • tightness in the chest or throat
  • having trouble breathing or talking
  • swelling of the mouth, face, lips, tongue, or throat

These are not all the side effects of ibuprofen tablets, capsules and syrup. For a full list see the leaflet inside your medicines packet.

How to cope with side effects

What to do about:

  • indigestion – stop taking ibuprofen and see your doctor as soon as possible. If you need something to ease the discomfort, try taking an antacid, but don’t put off going to the doctor.
  • feeling sick – stick to simple meals. Don’t eat rich or spicy food
  • vomiting – have small, frequent sips of water. It may also help to take oral rehydration solutions like Pedialyte you can buy from a pharmacy or supermarket to prevent dehydration. Don’t take any other medicines to treat vomiting without speaking to a pharmacist or doctor.
  • wind – try not to eat foods that cause wind (like pulses, lentils, beans and onions). Eat smaller meals, eat and drink slowly, and exercise regularly. There are pharmacy medicines that can also help, such as charcoal tablets or simethicone.
  • your skin being sensitive to sunlight – stay out of bright sun and use a high factor sun cream (SPF 30 or above) even on cloudy days. Don’t use a sun lamp or sun beds.

Human Toxicity Reports

Gastrointestinal side effects are experienced by 5-15% of patients taking ibuprofen; epigastric pain, nausea, heartburn and sensations of “fullness” in the gastrointestinal tract are the usual difficulties 18). However, the incidence of theses side effects is less with ibuprofen than with aspirin or indomethacin. Other side effects of ibuprofen have been reported less frequently. They include thrombocytopenia, skin rashes, headache, dizziness and blurred vision and in a few cases, toxic amblyopia, fluid retention and edema 19).

Fatal autoimmune hemolytic anemai occurred coincident with oral administration of ibuprofen 400 mg 3 times per day in 49 yr old male 20).

Healthy subjects treated for 2 weeks with 3 times daily ibuprofen showed a total blood loss of 9.7 ml. Mean daily blood loss was significantly higher than on placebo 21).

In ibuprofen overdose cases, the majority of patients had no symptoms or only mild symptoms such as nausea or vomiting. Lab analyses available for some cases demonstrate that plasma ibuprofen concentrations of up to 704 mg/L could be associated with no symptoms 22).

A case of aseptic meningoencephalitis induced by ibuprofen (Brufen) is decribed in a 24 year old unmarried woman with unrecognized systemic lupus erythematosus. The neurological manifestations induced by ibuprofen revealed the systemic disease. Clinicians confronted with aseptic meningitis or meningoencephalitis developed after treatment with a non-steroidal anti-inflammatory drug, notably ibuprofen, should investigate for systemic disease 23).

Ibuprofen (Motrin, Brufen) an anti inflammatory phenylpropionic derivative, was reported in 1971 to have caused reversible centrocecal field defects and reduced visual acuity in two patients, and a reversible “moving mosaic of colored lights in front of both eyes” in another 24). One patient was reported to have a drastic impairment of color vision & decr in visual acuity, which were largely reversible on discontinuing ibuprofen. Another patient on 2 occasions after taking ibuprofen has complained of seeing streaks shooting from lateral to central field of vision; eye exams were normal 25). Cortical visual evoked potentials were evaluated in a patient who had 20/50, 20/60 vision with decreased brightness of colors after taking ibuprofen for 2 months, showing decreased amplitudes & increased conduction times, but these became normal 6 days after the drug was stopped; vision became normal later 26).

In a series of 293 patients treated during a five year period no visual symptoms were detected that were thought attributable to the drug 27) and in another series of 247 patients there was no evidence of toxic amblyopia or maculopathy attributable to ibuprofen. A prospective study in 1975 reported no evidence of eye toxicity in 45 healthy volunteers treated for 3 months, or in 78 patients with osteoarthritis during 6 months 28).

Chemically induced renal dysfunction caused by ibuprofen is dose/duration related 29). Most common presentation renal insufficiency that can lead to acute or chronic renal failure. Cell-mediated nephrotic syndrome can occur. Short term use of moderate dose ibuprofen may result in /acute renal failure/ in patients with asymptomatic mild chronic renal failure.

Prostaglandins are known to be involved in the metabolism of bone, having a significant influence on bone resorption in cases of bone pathology 30). This study 31) investigated the short-term effects of two commonly used nonsteroidal anti-inflammatory drugs (NSAIDs), ibuprofen and acetaminophen (paracetamol), on bone resorption in healthy men. In a randomized, double-blind pilot study, 28 healthy, age- and weight-matched male volunteers were treated with ibuprofen (n = 10), acetaminophen (n = 9), or a placebo (n = 9) for 3 days. As an indication of bone resorption rate, levels of the biochemical bone markers N-telopeptide (NTx) and free deoxypyridinoline (D-Pyr) were measured in urine. Differences in resorption marker levels pre- and post-NSAID use were then compared between groups. The study authors 32) found that NTx concentrations in the acetaminophen group were lower than placebo, whereas NTx levels in the ibuprofen group were higher than in the acetaminophen group. By contrast, D-Pyr concentrations in the ibuprofen group were significantly lower than in the placebo group (p = 0.009). A comparison of the percentage changes of D-Pyr:NTx ratios found that the ratio in the ibuprofen group was significantly lower than that of both the control and acetaminophen groups. These results show the differential effects of ibuprofen and acetaminophen on urinary excretion of peptide-bound and free deoxypyridinoline cross-links of type I collagen. Short-term ibuprofen use may alter the renal handling of collagen cross-links and increase bone resorption to a greater extent than acetaminophen in normal men 33).

Ibuprofen overdose

Can you overdose on ibuprofen? Yes

In case of ibuprofen overdose

In case of overdose, call the poison control helpline at 1-800-222-1222. Information is also available online at https://www.poisonhelp.org/help. If the victim has collapsed, had a seizure, has trouble breathing, or can’t be awakened, immediately call your local emergency services number.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

Symptoms of ibuprofen overdose may include:

  • dizziness
  • fast eye movements that you cannot control
  • slow breathing or short periods of time without breathing
  • blue color around the lips, mouth, and nose

Symptoms may develop in the following areas:

Eyes, ears, nose, throat, and mouth:

  • Ringing in the ears
  • Blurred vision

Gastrointestinal:

  • Diarrhea
  • Heartburn
  • Nausea, vomiting (sometimes bloody)
  • Stomach pain (possible bleeding in stomach and intestines)

Heart and blood:

  • Low blood pressure (shock) and weakness

Kidneys:

  • Little to no urine production

Lungs:

  • Breathing — difficult
  • Breathing — slow
  • Wheezing

Nervous system:

  • Agitation, confusion, incoherent (not understandable)
  • Drowsiness, even coma
  • Convulsions
  • Dizziness
  • Headache (severe)
  • Unsteadiness, trouble moving

Skin:

  • Rash
  • Sweating

Other:

  • Chills

What to Expect at the Emergency Room

The health care provider will measure and monitor the person’s vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:

  • Activated charcoal
  • Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
  • Blood and urine tests
  • Chest x-ray
  • Tube through the mouth into the stomach and small intestine to identify and treat internal bleeding (endoscopy)
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (intravenous or IV)
  • Laxative
  • Medicines to treat symptoms

Outlook (Prognosis)

Recovery is likely with prompt medical treatment, except in very large overdoses. Some people may develop chronic liver or kidney injury.

References   [ + ]